Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 119, NWS Albuquerque, NM

July 14, 2016Harding County, Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 14, 2016, 2:27 PM MDT for Harding County, Mora County, San Miguel County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 2:27 PM MDT (20:27 UTC)
Expired
Jul 14, 2016, 3:15 PM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harding County, NM, Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 146 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:40 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4096 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS55 KABQ 142027
SVRABQ
NMC021-033-047-142115-
/O.NEW.KABQ.SV.W.0119.160714T2027Z-160714T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
227 PM MDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORA COUNTY IN NORTHEASTERN NEW MEXICO...
  NORTHEASTERN SAN MIGUEL COUNTY IN NORTHEASTERN NEW MEXICO...
  WEST CENTRAL HARDING COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 315 PM MDT

* AT 226 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
  ROY...OR 20 MILES EAST OF WAGON MOUND...MOVING SOUTH TO SOUTHEAST
  AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN MORA...NORTHEASTERN SAN MIGUEL AND WEST CENTRAL
  HARDING COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3590 10451 3601 10433 3571 10400 3553 10438
TIME...MOT...LOC 2026Z 327DEG 16KT 3590 10437 

HAIL...1.00IN
WIND...60MPH
 
$$

40
3 follow-up statements
655 
WWUS55 KABQ 142039
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT THU JUL 14 2016

NMC021-033-047-142115-
/O.CON.KABQ.SV.W.0119.000000T0000Z-160714T2115Z/
MORA-SAN MIGUEL-HARDING-
239 PM MDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHEASTERN MORA...NORTHEASTERN SAN MIGUEL AND WEST CENTRAL
HARDING COUNTIES...

AT 239 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF ROY...OR 21 MILES WEST OF MOSQUERO...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN MORA...NORTHEASTERN SAN MIGUEL AND WEST CENTRAL HARDING
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3590 10451 3601 10433 3571 10400 3553 10438
TIME...MOT...LOC 2039Z 327DEG 16KT 3585 10433 

HAIL...1.00IN
WIND...60MPH
 
$$

40
527 
WWUS55 KABQ 142055
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT THU JUL 14 2016

NMC021-033-047-142115-
/O.CON.KABQ.SV.W.0119.000000T0000Z-160714T2115Z/
MORA-SAN MIGUEL-HARDING-
255 PM MDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHEASTERN MORA...NORTHEASTERN SAN MIGUEL AND WEST CENTRAL
HARDING COUNTIES...

AT 254 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF ROY...OR 18 MILES WEST OF MOSQUERO...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN MORA...NORTHEASTERN SAN MIGUEL AND WEST CENTRAL HARDING
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3590 10451 3601 10433 3571 10400 3553 10438
TIME...MOT...LOC 2054Z 327DEG 16KT 3579 10428 

HAIL...1.00IN
WIND...60MPH
 
$$

40
453 
WWUS55 KABQ 142110
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT THU JUL 14 2016

NMC021-033-047-142119-
/O.EXP.KABQ.SV.W.0119.000000T0000Z-160714T2115Z/
MORA-SAN MIGUEL-HARDING-
310 PM MDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORA...
NORTHEASTERN SAN MIGUEL AND WEST CENTRAL HARDING COUNTIES WILL EXPIRE
AT 315 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3590 10451 3601 10433 3571 10400 3553 10438
TIME...MOT...LOC 2107Z 327DEG 16KT 3579 10428 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:38 AM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 14, 11:38 AM MDT, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1138 AM MDT THU JUL 14 2016

.AVIATION...
18Z TAF CYCLE
Surface frontal boundary stretching from the east slopes of the
northern Sangre de Cristo Mountains southeastward to the Caprock
south of KTCC at midday will continue to slowly press south and
west through tonight. Sharp E-W moisture gradient accompanying the
boundary along with NELY surface winds to around 20 kts. Forward
progress is a bit faster than previous model trends, but shallow
nature of the relatively cooler air mass will limit westward
extent of best moisture available for SHRA/TSRA that are forecast
to develop across northeast and far east-central NM this afternoon
into the evening. Storm motions here toward the southeast at
25-30kts. Wind shift impacting KLVS and KTCC initially, then
anticipate moderately strong easterly gap winds tonight for KABQ
and KSAF peaking between 03Z-11Z. Patches of MVFR cigs may develop
east of the central MT chain overnight but confidence too low to
include at KTCC or KLVS. Gusts associated with the east canyon/gap
wind with the front at KABQ may approach airport weather warning
criteria overnight. kj

&&

.PREV DISCUSSION...334 AM MDT THU JUL 14 2016...
.SYNOPSIS...
As high pressure continues to build back into New Mexico, a front
will slide into northeastern corner of the state today. This
front will drop temperatures just a few degrees while also
bringing some moisture for showers and thunderstorms. Some of the
thunderstorms in northeastern New Mexico may become strong to
severe this afternoon with large hail and damaging winds possible. A
few showers and thunderstorms may also sneak over the south
central and southwestern mountains, but this activity will be less
organized with minimal rainfall. Temperatures will still be hot to
very hot ahead of the front today. The front will advance farther
west tonight, bringing some gusty canyon winds to a few central
locales within the state. The passage of the front and increased
moisture into the eastern half of New Mexico will lead to isolated
to scattered showers and thunderstorms for some eastern zones on
Friday with a few strong to severe storms possible again. Storms
will be fairly sparse and isolated on Saturday, generally confined
close to the central mountain chain of New Mexico.

&&

.DISCUSSION...
Minimal changes in the flow and orientation of high pressure are
expected today in the mid to upper levels of the troposphere.
However, a surface cold front will introduce some changes. Cold is
certainly a relative term, as high temperatures area still
expected to soar into the 90s for most of the northeastern zones
behind the front. The front will also advect some higher dewpoints
into NM, and this coupled with healthy instability will fuel
shower and thunderstorm development near the Sangre de Cristos
eastward to the TX/OK panhandles. Enough directional wind shear
will be present for some strong to severe cells. Elsewhere the
hot, and mostly dry conditions will prevail. Some triple digit
temperatures will be fairly commonplace along and south of
Interstate 40. Have hedged a few degrees below guidance for Quay,
Curry, and Roosevelt counties where the front might sneak in
before records are jeopardized. However, Chaves county will likely
flirt with near records again (111 F is the record at Roswell).

The front will continue spilling south and west overnight, likely
inducing a gap wind for Santa Fe and Albuquerque, especially with
some potential convective outflow assistance. The stage will then
be set for isolated to scattered storms over the eastern half of
NM into Friday due to more widespread placement of healthy
dewpoints. Again a few storms might turn strong to severe on
Friday, especially in the northeast; this will be where
southeasterly surface flow will be juxtaposed with westerly flow
aloft, leading to healthy 0-6 km bulk shear in the 25 to 35 kt
range. Overall temperatures will run a few degrees cooler in the
eastern half of the state, but conditions will still be rather hot
with a few triple digit readings still possible.

On Saturday, the surface flow turns south southwest in the plains.
This will moderate or drop the dewpoints some, but sufficient fuel
and instability should be present for storms near the central
mountain chain and the interface with the high plains. Overall
storm coverage is expected to be less on Saturday, and
unfortunately the temperature readings in the eastern plains will
likely rebound a few degrees. High pressure will be over NM,
steering any storms slowly and at varying headings.

High pressure will move very little into Sunday, repositioning
toward northeast NM while pressure heights rise. This will
suppress storms more with temperatures cooking above normal. Into
the middle of next week, the high appears to make a slow jaunt
northeastward into the central plains while strengthening to near
600 decameters at 500 mb. This will start orienting the flow for
some indirect advection of subtropical moisture into western NM,
but mostly into AZ.

52

&&

.FIRE WEATHER...
...Unusually hot, dry and unstable conditions to persist through the
weekend...

Today will be similar to yesterday as the upper high remains
centered near the bootheel, with above normal daytime temperatures
and widespread Haines values of 6. The one exception is the
northeast plains/highlands after a backdoor front pushes in. Highs
across the northeast will be 5-10 degrees cooler than yesterday's
and minimum humidity will be 15-25 percent higher. Look for a round
of late day storms to develop along and behind the backdoor front
across the northeast and then continue through the evening hours
with wetting rains certain, although with a relatively small
footprint.

The backdoor front will progress southwest through the central
mountain chain tonight and out to near the Continental Divide,
bringing significantly improved humidity recovery behind it. The
added moisture from the backdoor front will fuel a round of daytime
heating triggered storms Friday, which will be wetting east of the
central mountain chain and dry with gusty winds to the west.

The upper high is forecast to transition northeast across the state
over the weekend with unusually hot, dry and unstable conditions
persisting. The upper high will continue northeast and take up
residence over OK/KS early next week and continue there through the
work week, which is further west than the past couple of 00z medium
range model solutions have shown. With the expansive upper high in
closer proximity to New Mexico, northward moisture transport and
chances for wetting rain will favor Arizona and far western New
Mexico next week. Given the 00z GFS and ECMWF solutions, then trend
for next week doesn't appear to be as wetting as what was previously
indicated.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ538.

&&

54
Hazardous weather outlook, Jul 14, 6:01 AM MDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT THU JUL 14 2016

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
601 AM MDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOME STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING IN NORTHEAST NEW MEXICO AS A FRONT WORKS INTO THE
STATE. LARGE HAIL AND GUSTY DOWNBURST WINDS WILL BE BE THE
PRIMARY THREATS.

FARTHER SOUTH HOT AND NEAR RECORD TEMPERATURES WILL CONTINUE OVER
THE EAST CENTRAL TO SOUTHEASTERN PLAINS OF NEW MEXICO. THERE
WILL BE AN ELEVATED RISK FOR HEAT RELATED ILLNESSES SUCH AS HEAT
EXHAUSTION AND HEAT STROKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS POTENTIAL FOR SOME STRONG TO SEVERE THUNDERSTORMS
FRIDAY AFTERNOON AND EVENING IN NORTHEAST NEW MEXICO. LARGE HAIL
AND GUSTY DOWNBURST WINDS WILL ONCE AGAIN BE BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

52

In the hours before

Special weather statement, Jul 14, 2:16 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
216 PM MDT THU JUL 14 2016

NMZ528-531-532-142045-
EASTERN SAN MIGUEL COUNTY-HARDING COUNTY-FAR NORTHEAST HIGHLANDS-
216 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORA AND WEST
CENTRAL HARDING COUNTIES UNTIL 245 PM MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF ROY...OR 20 MILES EAST OF WAGON MOUND...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3567 10431 3595 10449 3607 10432 3588 10405
TIME...MOT...LOC 2016Z 319DEG 14KT 3596 10435

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:53 AM MDTHeat AdvisoryABQ16 hr
Jul 14, 2:16 PM MDTSpecial Weather StatementABQHarding29 min
Jul 14, 2:37 PM MDTSpecial Weather StatementABQHarding23 min
Jul 14, 3:16 PM MDTSpecial Weather StatementABQSan Miguel29 min
Jul 14, 3:23 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel37 min
Jul 14, 3:55 PM MDTSpecial Weather StatementABQSan Miguel35 min
Jul 14, 4:02 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel118 min
Jul 14, 4:16 PM MDTSpecial Weather StatementABQMora29 min
Jul 14, 4:41 PM MDTSpecial Weather StatementABQColfax34 min
Jul 14, 4:43 PM MDTSpecial Weather StatementABQMora32 min
Jul 14, 4:53 PM MDTSpecial Weather StatementABQColfax37 min
Jul 14, 5:16 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora23 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.